Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Albany, NY

June 8, 2005Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 8, 2005, 6:59 PM EDT for Saratoga County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 6:59 PM EDT (22:59 UTC)
Expired
Jun 8, 2005, 7:45 PM EDT
In force
46 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Saratoga County, NY

The radar

The Albany radar (KENX), 43 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 082258
SVRALY
NYC091-082345-
/O.NEW.KALY.SV.W.0036.050608T2259Z-050608T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
659 PM EDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 745 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROUND LAKE...OR ABOUT NEAR CLIFTON PARK...AND MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECHANICVILLE BY 715 PM EDT

LAT...LON 4291 7368 4281 7367 4285 7389 4290 7390
      4291 7391 4290 7393 4300 7390 4303 7390
      4303 7389 4294 7364

$$


SNYDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:25 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 8, 4:25 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT WED JUN 8 2005

.SYNOPSIS...FRONT THAT DIPPED INTO THE REGION LAST NIGHT WILL BE
STALLED NEAR THE MOHAWK VALLEY MUCH OF TODAY. 500 HPA LOW OVER
NRN QUEBEC. REMAINS OF ONE MCS FROM THE MIDWEST JUST NORTH OF LAKE
ONTARIO WITH SECOND MCS ASSOCIATED WITH FRONTAL SYSTEM WEST OF LAKE
MICHIGAN.

.SHORT TERM (THIS AFTERNOON THROUGH FRIDAY)...ANOTHER ACTIVE
DAY EXPECTED ACROSS THE ALY CWA THIS AFTERNOON WILL CONTINUE INTO
THE EVENING HOURS. HEAVIEST PRECIP POTENTIAL APPEARS TO BE DOWN
THE MOHAWK VALLEY EAST INTO SOUTHERN VERMONT WITH MOST OF THE
PRECIP THIS EVENING. THE MAIN BAND OF PRECIP ON THE NAM40 MODEL
WAS FROM THE NORTHERN MOHAWK VALLEY EAST TO CENTRAL VERMONT
DURING THE LATE AFTERNOON. THIS BAND DROPS FARTHER SOUTH WITH
AN AREAS OF 1.5 INCH AMOUNTS FROM ALBANY EAST ACROSS SOUTHERN
VERMONT BETWEEN 00Z AND 03Z...THEN DRIFTS ABOUT 20 TO 30 MILES
FARTHER SOUTH BETWEEN 03Z AND 06Z. PRECIP AMOUNTS DIMINISH RAPIDLY
AFTER 06Z...THEN APPEARS TO BE MOSTLY AIR MASS TYPE ACTIVITY
FRIDAY AS THE WARM AIR RETURNS OVER OUR AREA. GFS QPF AMOUNTS
ARE FAR MORE CONSERVATIVE WITH ONLY 0.10 TO 0.25 INCH AND MOSTLY
NORTH OF THE MOHAWK VALLEY. STEERING WINDS THIS EVENING ARE
GENERALLY WESTERLY 25 TO 30 KNOTS SO TRAINING OF HP CELLS
ALONG THE FRONT COULD POSE A THREAT OF URBAN FLOODING SHOULD
THEY OCCUR OVER AN AREA LIKE THE CAPITAL DISTRICT WHERE LARGE
AREAS HAVE BEEN PAVED OVER. FOR FRIDAY IT APPEARS THE GFS SHOWS
BETTER DEPICTION OF THE PRECIP ALTHOUGH THE PRECIP WILL BE AIR MASS
TYPE CONVECTION...AND AMOUNTS LIKELY TO VARY A GREAT DEAL OVER SHORT
DISTANCES. THERE IS POTENTIAL FOR A ONE TWO EFFECT SHOULD THOSE
CELLS MOVE SLOWLY OR BACK PROPAGATE OVER AN AREA THAT RECEIVES
HEAVY RAIN TONIGHT. REGARDING TEMPERATURES...OVERNIGHT THE 12Z
NAM A BIT WARMER THAN THE 06Z GFS...BUT ONLY SLIGHTLY SO. THE
REAL DIFFERENCE IS FOR FRIDAY WHEN THE 12Z ETA MOS GIVES US A
MAX OF 91 WITH DEW POINTS IN THE UPPER 60S...A REAL STEAMER.
THE GFS GIVES US A MUCH MORE TOLERABLE 83...BUT FEEL WE WILL
PROBABLY COME UP SOMEWHERE IN BETWEEN. A LOT WILL DEPEND ON CLOUD
COVER...AND HIGH DEWPOINTS WILL HOPEFULLY FAVOR A LOT OF FAIR
WEATHER CU TO FORM EARLY...REDUCING HEATING FROM THE SUN...AND
THUS GIVING US A BIT COOLER MIDDAY AND AFTERNOON TEMPERATURES.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...NEARLY CLASSIC BERMUDA
HIGH FORMS OVER THE REGION AS SURFACE HIGH FORMS OFF CAPE HATTERAS
ON FRIDAY AND IS SUPPORTED BY A 500 HPA HIGH ALOFT. THE BERMUDA HIGH
HANGS TOUGH THROUGH TUESDAY...WITH TYPICAL THREAT OF AIR-MASS TYPE
CONVECTION DURING THE AFTERNOONS AND EVENINGS...AND HAZE/FOG IN
THE EARLY MORNING HOURS. LOOKS LIKE RELIEF COMES TUESDAY NIGHT
WITH POSSIBLY AN INCREASED CONVECTION THREAT TUESDAY AFTERNOON AND
EVENING. WITH THE FRONT THROUGH ON WED...WILL EXPECT MUCH MORE
PLEASANT WEATHER WITH COOLER TEMPS AND LOWER HUMIDITY.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE PERIOD THROUGH THURSDAY
AFTERNOON. THERE WILL BE AREAS OF MVFR AND IFR CONDITIONS THROUGH THIS
EVENING IN SCATTERED SHOWERS AND THUNDERSTORMS AND IN AREAS OF FOG
BETWEEN ABOUT 08Z AND 13Z. SHOWERS AND THUNDERSTORMS WILL REDEVELOP
AGAIN THURSDAY AFTERNOON AS HEATING TAKES HOLD.
&&

.HYDROLOGY...RIVERS...STREAMS AND RESERVOIRS ARE BELOW NORMAL AND
FLOWS ARE MORE TYPICAL OF MID JULY. WITH FAIRLY HIGH FFG VALUES
THE MAIN HYDRO THREAT WILL BE TORRENTIAL DOWNPOURS OVER SMALL
AREAS...WITH TRAINING OF HP CELLS THE MAIN THREAT LATE THIS
AFTERNOON AND EVENING...AND SLOW MOVING OR BACK PROPAGATING
AIR MASS TSTMS TOMORROW THRU NEXT TUESDAY WHICH IS CHARACTERISTIC
OF MARITIME TROPICAL AIR FROM THE GULF AND SOUTH ATLANTIC. MUCH
OF THE PRECIP WILL GO INTO THE GROUND IN THE WOODS AND RURAL
AREAS...BUT FLOODING OF STREETS AND PARKING AREAS MAY BE EXPECTED
WHEN HEAVY PRECIP FALLS IN A SHORT TIME.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM...LONG TERM...HYDRO...RCK
AVIATION...GG
Hazardous weather outlook, Jun 8, 4:30 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT WED JUN 8 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
430 PM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SCATTERED SEVERE THUNDERSTORMS WILL OCCUR ACROSS THE REGION LATE
THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE WIND GUSTS TO
60 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION...THESE STORMS
ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS WITH RAINFALL AMOUNTS OF
ONE TO TWO INCHES. STORMS WILL MOVE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...
FROM THURSDAY THROUGH NEXT TUESDAY A WARM...HUMID AIRMASS WILL
DOMINATE THE WEATHER WITH A CHANCE OF THUNDERSTORMS EACH DAY
...ESPECIALLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING. SKYWARN SPOTTERS FORWARD ANY REPORTS OF SEVERE
WEATHER...LIGHTING CAUSING INJURY OR DAMAGE...OR RAINFALL AMOUNTS OF
1.5 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 8, 4:42 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     GRANVILLE               43.41N 73.26W
06/08/2005                   WASHINGTON         NY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0421 PM     TSTM WND DMG     WHITEHALL               43.56N 73.42W
06/08/2005                   WASHINGTON         NY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 8, 6:04 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
604 PM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     NAPANOCH                41.75N 74.37W
06/08/2005                   ULSTER             NY   LAW ENFORCEMENT

            TREES DOWN. RTE 209 CLOSED.

0501 PM     TSTM WND DMG     ACCORD                  41.79N 74.23W
06/08/2005                   ULSTER             NY   LAW ENFORCEMENT

            TREES DOWN.

0506 PM     TSTM WND DMG     STONE RIDGE             41.85N 74.14W
06/08/2005                   ULSTER             NY   LAW ENFORCEMENT

            TREES DOWN.

0510 PM     TSTM WND DMG     BINNEWATER              41.86N 74.09W
06/08/2005                   ULSTER             NY   LAW ENFORCEMENT

            TREES DOWN.

&&

ELH
Local storm report, Jun 8, 6:42 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
642 PM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     BRANT LAKE              43.68N 73.75W
06/08/2005                   WARREN             NY   LAW ENFORCEMENT

            TREES DOWN

&&

ELH

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:04 PM EDTSevere Thunderstorm WarningALYWarren, Washington41 min
Jun 8, 4:19 PM EDTSevere Thunderstorm WarningALYUlster56 min
Jun 8, 7:29 PM EDTSevere Thunderstorm WarningALYRensselaer46 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.